Community opioid overdose prevention programs (OOPPs) — including the use of naloxone (Narcan) for rapid drug reversal — can improve bystander responses to overdose of heroin and related drugs, according to a study published in the June issue of the Journal of Addiction Medicine.
There is growing interest in OOPPs to fight the rising number of deaths from overdose of opioids, including heroin and prescription painkillers. In these programs, kits containing naloxone are distributed directly to patients at risk for overdose. Naloxone kits and training are often delivered in conjunction with needle exchange programs.
Christine M. Wilder, University of Cincinnati School of Medicine, Cincinnati, Ohio, and colleagues identified and analysed the results of 19 published studies evaluating OOPPs. The training programs included recognition, prevention, and risk factors for overdose; and how to respond to an overdose, including naloxone administration. Naloxone was usually given by injection, but sometimes by nasal administration.
Fourteen studies provided follow-up data on more than 9,000 OOPP participants. Nearly half of patients participating in OOPP programs had experienced an overdose during their lifetime, and about 80% had witnessed an overdose.
Eighteen studies provided data on nearly 1,950 naloxone administrations. When naloxone was given in response to an overdose, the person giving it was usually also an opioid user.
Eleven studies reported 100% survival; the rest reported survival rates of 83% to 96%. Two studies provided data suggesting that OOPPs were associated with community-wide reductions in opioid overdose deaths. The studies also provided information on 12 unsuccessful administrations, in which naloxone did not reverse the overdose for various reasons.
Studies suggested that OOPP training increased bystanders’ knowledge of overdose prevention and risk factors. Training also increased the use of appropriate overdose strategies, although many bystanders continued to use inappropriate strategies as well. Training didn’t seem to increase bystanders’ willingness to call EMS.
Many communities have established or are interested in establishing OOPPs to help stem the rising tide of deaths from opioid overdose. However, there are continued questions about the implementation and effectiveness of these programs. So far, research studies on OOPPs have been limited in number and quality.
An accompanying article discusses the experience of establishing an OOPP at 1 substance use disorders treatment centre. The experience highlights some of the challenges to introducing this new approach.
“OOPP participation is associated with overdose reversals, increased knowledge and ability to respond appropriately in an overdose situation, and the ability of non-medical bystanders to safely administer naloxone,” the authors concluded.
While naloxone is clearly life-saving in individual cases, more research will be needed to establish whether providing opioid users with overdose training and naloxone kits is an effective way to reduce the number of overdose deaths in the community.
The authors emphasised the need for well-designed studies to assess the true impact on overdose deaths, how best to integrate OOPPs into current practice, and the benefits of OOPPs at the population level.